Kansas, 2010

Hail in Kansas, September 2, 2010

September 2, 2010 · NWS GLD · 1 event in 1 county or zone

A few strong thunderstorms moved east across the region during the late morning hours producing a report of penny size hail in Graham county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few strong thunderstorms moved east across the region during the late morning hours producing a report of penny size hail in Graham county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 2, 5:37 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 2, 5:37 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 AM MDT THU SEP 2 2010

.DISCUSSION...
246 AM MDT WED SEP 2 2010

110KT H3 JET EXTENDED FROM THE NORTHERN ROCKIES ESE INTO THE
NORTHERN PLAINS STATES. THIS SHOULD PROVIDE A MOSTLY SUBSIDENT
REGIME ACROSS THE CENTRAL HIGH PLAINS AREA. AN ISOLATED SHOWER OR
TWO WILL REMAIN POSSIBLE THROUGH THE EARLY MORNING HOURS AS A
TRANSIENT AREA OF 310-320K ISENTROPIC UPGLIDE BECOMES JUXTAPOSED
WITHIN AREA OF H7 2-D FRONTOGENESIS THROUGH THE EARLY MORNING HOURS
BEFORE TRANSLATING RAPIDLY SOUTHEAST AWAY FROM THE AREA. TRENDED
MAXIMUM VALUES DOWN SLIGHTLY GIVEN ANTICIPATED STRENGTH OF LOW LVL
CAA BASED ON UPSTREAM OBS. ANOTHER CONCERN WILL BE THE MAGNITUDE OF
WIND FOLLOWING FROPA. THE STRONGEST WIND SPEEDS AROUND 35-39 KNOTS
SHOULD BE SHORT-LIVED IMMEDIATELY FOLLOWING FROPA AND NO ADVISORY IS
ANTICIPATED.

A SFC RIDGE IS PROGGED TO BUILD OVER THE REGION TONIGHT WITH LIGHT
WINDS, CLEAR SKIES AND A DRY AIRMASS, THE MINIMUM VALUES ARE EXPECTED TO
FALL IN THE LOWER 40S ACROSS MUCH OF THE WESTERN ZONES. THIS
SCENARIO WAS HANDLED WELL WITH ONLY MINOR ADJUSTMENTS PLANNED.

FRI-SAT...A SUBTLE WARMING TREND IS ANTICIPATED THROUGH THE PERIOD
WITH RISING HEIGHTS AND INCREASING THICKNESS EXPECTED ACROSS THE
CENTRAL HIGH PLAINS.

DAYS 4 THROUGH 7...NO CHANGES.

&&

.AVIATION...
537 AM MDT THU SEP 2 2010

FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED AT KGLD AND KMCK
THROUGHOUT THE PERIOD. WINDS WILL BE STRONG AND GUSTY FROM THE NORTH
BY 13Z AS A COLD FRONT MOVES THROUGH THE AREA. WINDS WILL SLOWLY
SUBSIDE STARTING LATE THIS MORNING AND BE APPROXIMATELY 10KT BY TONIGHT.

CJS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, Sep 2, 10:41 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT THU SEP 2 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT THU SEP 2 2010 /1141 AM CDT THU SEP 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTH WIND AT 20 TO 30 MPH WITH SOME GUSTS FROM 35 TO 40 MPH WILL
GRADUALLY DECREASE THROUGH THE AFTERNOON,

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

FS

The radar

The Grand Island radar (KUEX), 160 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graham

When
September 2, 10:55 AM CST
Where
Graham County, 8.29 mi S of Bogue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -99.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252232.